Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
125 Doctors are Online

What causes sickness post adrenal gland removal?

User rating for this question
Very Good
Answered by

Endocrinologist
Practicing since : 2001
Answered : 1663 Questions
Question
I had my adrenal glands removed due to Cushings Disease. Had both removed. What can I expect a few years down the line? What to expect. The reason I am asking is that I have been sick for the past 2 years and i am having some of the exact same symptoms I did in the past. Exactly. What can this be caused from if I don't have any glands at all to produce these symptoms. Help me please.
Posted Sat, 23 Aug 2014 in Thyroid Problem and Hormonal Problems
 
 
Answered by Dr. Shehzad Topiwala 1 hour later
Brief Answer:
Cushings

Detailed Answer:
Sorry to note how you are feeling.

Yes it is indeed unusual to have symptoms similar to what you had before surgery. The only plausible explanation is taking a higher than necessary dose of 'corticosteroids' ie the steroid medication you likely must be on after your adrenal surgery.
Conventionally endocrinologists have prescribed 20 to 30 mg a day of hydrocortisone or something equivalent to that. Recent scientific evidence has accumulated to suggest that the human body may well need only about 15 - 20 mg a day of hydrocortisone. It is likely you may be on a medication called fludrocortisone too. Kindly share your medicine list with doses please.

So if you are taking such relatively high doses of steroids, then there is a medical term to describe this called 'Exogenous Cushing's syndrome' implying that problems similar to Cushing's disease are induced by medications given inadvertently in excess doses.

A bunch of labs are generally relevant based upon the cause of your original Cushings disease.
Above answer was peer-reviewed by
 
Follow-up: What causes sickness post adrenal gland removal? 3 hours later
THANK YOU FOR YOUR ANSWER TO MY QUESTION. I REALLY DO APPRECIATE IT. I JUST WANTED TO SHARE MY CURRENT MEDICATION LIST I AM TAKING RIGHT NOW
FOR CUSHINGS DISEASE. I ALSO WANTED TO TELL YOU THAT I ALSO HAD MY PITUITARY GLAND REMOVED DUE TO BENIGN TUMOR IN THE BRAIN. I HAD THAT DONE 3 TIMES. IT KEPT COMING BACK. SO SINCE IT THE MASTER GLAND OF MY BODY I HAVE TO TAKE HORMONES FOR THAT AS WELL. WHEN IT RAINS IT POURS.
HERE IS THE MEDICATIONS. HYDROCORISONE - 10 MG., 3 TABS. DAILY. 2 IN AM 1 IN PM., FLOURDCORT TABS. 0.1 MG. 1 TABLET DAILY.SYNTHROID 0.1 MG. DAILY,
ALPRAZOLAM XR- 0.5 MG., MELATONIN - 10 MG. 2 TABS. DAILY (PM),PROPONOLOL 10 MG.,, DEXILANT - 60 MG., 1 CAP. DAILY (AM),ATORVASTIN0- 20 MG., 1 TAB. DAILY (AM)CHLORPH 4 MG./METHSCOP 0.625 DESMOPRESSIN TAB. 0.2 MG. 1 TAB. DAILY (PM), MULTIVITAMIN, CALCIUM 650 MG, 1 TAB DAILY (AM) ZANTAC 150, EXTRA STRENGTH 150 MG. 2 TABS DAILY (AM/PM).
I HOPE THIS WILL HELP ANSWER YOUR QUESTION. THESE AR THE MEDICATIONS I AM ON. PLEASE REVIEW AND REPLY FOR A FURTHER FOLLOWUP TO MY QUESTION IF YOU HAVE ANY PLEASE. THANK YOU VERY MUCH. I APPRECIATE IT.
 
 
Answered by Dr. Shehzad Topiwala 9 hours later
Brief Answer:
Follow up

Detailed Answer:
I have reviewed your new comments above.

As I had surmised, you are on 30 mg of hydrocortisone daily. Check with your endocrinologist to see if this can be reduced to around 20 mg daily gradually.

Further, there is a rare condition called Nelson's syndrome in which the pituitary enlarges after both adrenals are removed. Your endocrinologist will always be vigilant regarding this. Periodic MRI's are necessary for this, as needed.

Just make sure you have regular follow ups with an endocrinologist for life. Examples of tests (s)he may perform periodically over a lifetime include:
CBC
CMP
Free T4
FSH
LH
Prolactin
IGF1
HbA1c
Lipids
Above answer was peer-reviewed by
 
Follow-up: What causes sickness post adrenal gland removal? 11 hours later
Help me please. I have done replied to your answer 2 times and I keep losing the data when I submit it. Did you receive it or not? Please let me know. I am fixing to write you another reply.

I want to thank you from the bottom of my heart for your answer to my questions. I really respect and value that in a dr. You take the time to listen and show you really care. You have got the qualities I look for and value in a Dr. Your patents will respect you a lot more and will listen to what it is you have to tell them and will follow your treatment plan. They will trust you. I know I am. I have lab slip for blood tests that need done prior to my next appointment with my Endocrinologist. I am going right now to compare it to what you just showed me above. Thank you very much. I appreciate it. I also wanted to ask you one ore question please. I had my Adrenal Glands surgically removed in 2007. How can I start getting the same symptoms back after all these years??? Is that possible??? I was told by my Dr.s that Cushing's Disease would not come back after having your glands removed. Is this true or not? Can I still get Exogenous Cushing's Syndrome?
I also had my Pituitary Gland surgically removed as well. I have no gland left at all. Is Nelsons Syndrome possible?? Please let me know what you think. i respect what you have to tell me and look forward to your reply. Thank you so much. Have a great day and take care.
I just wanted to say Thank you again for your answers above about the blood work to be done over a lifetime. I think this is very , very important to know. I have been researching this all afternoon. I am bound and determined to learn more about this as I possibly can. This 9is my health we are talking about and I am the type to want to learn as much as I can about my health and well being. You have been a great inspiration to me. Yes you have. I acquired more information from you in just a little while, when my own dr.s have not provided me with enough information that i need to know like you have. I certainly do appreciate that. You have been very open and honest with me about your answers. That is special to me. Your great. Thank you again for all your genuine support and help with my questions.Bye. Bye.
 
 
Answered by Dr. Shehzad Topiwala 10 hours later
Brief Answer:
Second follow up

Detailed Answer:
1 If the pituitary was 100% fully removed then Nelson's is extremely unlikely

2 Yes 'endogenous' Cushings syndrome ie one that results from the body's overproduction of cortisol is not possible after both adrenals have been removed, as is the case with you.
However, as specified above , 'Exogenous' Cushings is a far more common entity seen worldwide in individuals who take steroids for various reasons. When the body receives higher than necessary doses, Exogenous Cushings syndrome results. Many of the manifestations of this condition as similar to the 'Endogenous' kind that you seem to have had previously with the pituitary tumor

3 Endocrinology is a complex branch of medicine. I respect your effort to comprehend complicated things in this domain but please understand that it takes several years for highly trained and specialized physicians to get a handle on this unique and uncommon problem. A very small percentage of doctors worldwide have the expertise to manage this condition. No matter how many questions you ask, it is not possible for you to understand at a level necessary to take charge of the management decisions. They will be shared decisions in direct consultation with the experts.
If I ask an astronaut dozens of questions and read tomes on the subject, I will still never be able to make a journey into outer space, until I formally train in the subject for many years.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor